Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 420, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 12:46 PM CST for Madison County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2001, 12:46 PM CST (18:46 UTC)
- Expired
- Nov 24, 2001, 1:30 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 9:30 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
268 WUUS54 KBMX 241847 SVRBHM ALC089-241930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1246 PM CST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 130 PM CST * AT 1243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HARVEST...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MADISON... MERIDIANVILLE AND MOORES MILL. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3500 8679 3461 8679 3500 8631 3508 8668
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:17 AM CST, 9 hours 29 minutes earlier.
Area forecast discussion, Nov 24, 3:17 AM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 317 AM CST SAT NOV 24 2001 ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER SHOULD CHECK STAFFING NEEDS. SEVERE STORMS NOW ACROSS THE MS RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS AFTERNOON. SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR HEATING...THEN RISK MAY BE UPGRADED. AT ANY RATE...WILL CONTINUE WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING. STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND SOUTHERN ZONES THROUGH SUNDAY. HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER PATTERN ALMOST OVERNIGHT. HSV 071/052/066/045 +811 BHM 072/055/069/048 +911 MGM 076/058/072/050 8832 .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 7:00 AM CST, 5 hours 46 minutes before
ALZ001>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST SAT NOV 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY. OUT AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER THE LOWER MISSISSIPPI VALLEY. THE SQUALL LINE WILL MOVE INTO NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON. THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY. THIS RISK MAY NEED TO BE UPDATED AS THE DAY PROGRESSES. FIVE COUNTIES ACROSS WESTERN ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE UNDER A TORNADO WATCH VALID UNTIL 11 AM. AS THE SQUALL MOVES CLOSER TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.
Special weather statement, Nov 24, 12:29 PM CST, 17 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1229 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FRANKLIN...LAUDERDALE...MARION... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...FAYETTE...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARENGO...MARSHALL...MORGAN...PERRY... PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...WINSTON...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:36 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Nov 24, 9:39 AM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 36 min |
| Nov 24, 9:57 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 24, 10:22 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Nov 24, 10:32 AM CST | Tornado Warning | BMX | Pickens | 28 min |
| Nov 24, 10:34 AM CST | Tornado Warning | BMX | Hale | 41 min |
| Nov 24, 10:36 AM CST | Tornado Warning | BMX | Greene | 39 min |
| Nov 24, 10:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 23 min |
| Nov 24, 10:52 AM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 24, 11:03 AM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Nov 24, 11:12 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 48 min |
| Nov 24, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin, Lawrence | 47 min |
| Nov 24, 11:30 AM CST | Tornado Warning | BMX | Bibb | 45 min |
| Nov 24, 11:33 AM CST | Tornado Warning | BMX | Franklin, Lawrence | 42 min |
| Nov 24, 11:35 AM CST | Tornado Warning | BMX | Hale | 25 min |
| Nov 24, 11:36 AM CST | Tornado Warning | BMX | Walker | 24 min |
| Nov 24, 11:41 AM CST | Severe Thunderstorm Warning | BMX | Winston | 49 min |
| Nov 24, 11:41 AM CST | Tornado Warning | BMX | Fayette | 34 min |
| Nov 24, 11:44 AM CST | Tornado Warning | BMX | Marengo, Sumter | 46 min |
| Nov 24, 11:45 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Nov 24, 11:48 AM CST | Tornado Warning | BMX | Jefferson | 57 min |
| Nov 24, 11:57 AM CST | Tornado Warning | BMX | Walker | 48 min |
| Nov 24, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Morgan | 39 min |
| Nov 24, 12:12 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 33 min |
| Nov 24, 12:17 PM CST | Tornado Warning | BMX | Limestone, Morgan | 43 min |
| Nov 24, 12:18 PM CST | Tornado Warning | BMX | Hale | 42 min |
| Nov 24, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 35 min |
| Nov 24, 12:34 PM CST | Tornado Warning | BMX | Marengo | 41 min |
| Nov 24, 12:40 PM CST | Tornado Warning | BMX | Jefferson | 65 min |
| Nov 24, 12:41 PM CST | Tornado Warning | BMX | Cullman | 49 min |
| Nov 24, 12:51 PM CST | Tornado Warning | BMX | Perry | 39 min |
| Nov 24, 12:56 PM CST | Tornado Warning | BMX | Blount, St. Clair | 49 min |
| Nov 24, 1:10 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 35 min |
| Nov 24, 1:11 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Nov 24, 1:14 PM CST | Tornado Warning | BMX | Bibb | 46 min |
| Nov 24, 1:16 PM CST | Tornado Warning | BMX | Marshall | 44 min |
| Nov 24, 1:26 PM CST | Tornado Warning | BMX | Morgan | 19 min |
| Nov 24, 1:27 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 48 min |
| Nov 24, 1:38 PM CST | Tornado Warning | BMX | St. Clair | 52 min |
| Nov 24, 1:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 24, 1:47 PM CST | Tornado Warning | BMX | Shelby | 43 min |
| Nov 24, 1:58 PM CST | Tornado Warning | BMX | DeKalb | 47 min |
| Nov 24, 2:03 PM CST | Tornado Warning | BMX | Etowah | 57 min |
| Nov 24, 2:09 PM CST | Tornado Warning | BMX | Jackson, Marshall | 51 min |
| Nov 24, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Perry | 49 min |
| Nov 24, 2:28 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| Nov 24, 2:43 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Nov 24, 2:43 PM CST | Tornado Warning | BMX | DeKalb | 32 min |
| Nov 24, 2:51 PM CST | Tornado Warning | BMX | Cherokee | 39 min |
| Nov 24, 3:24 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 51 min |
| Nov 24, 3:24 PM CST | Tornado Warning | BMX | Cherokee | 36 min |
| Nov 24, 3:45 PM CST | Tornado Warning | BMX | Talladega | 45 min |
| Nov 24, 3:55 PM CST | Tornado Warning | BMX | Coosa | 35 min |
| Nov 24, 4:01 PM CST | Tornado Warning | BMX | Autauga | 29 min |
| Nov 24, 4:07 PM CST | Tornado Warning | BMX | Calhoun | 23 min |
| Nov 24, 4:10 PM CST | Tornado Warning | BMX | Clay | 50 min |
| Nov 24, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 29 min |
| Nov 24, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Nov 24, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Nov 24, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 45 min |
| Nov 24, 4:38 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 37 min |
| Nov 24, 4:43 PM CST | Tornado Warning | BMX | Coosa | 17 min |
| Nov 24, 4:59 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 31 min |
| Nov 24, 5:00 PM CST | Tornado Warning | BMX | Clay | 45 min |
| Nov 24, 5:18 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Nov 24, 5:40 PM CST | Tornado Warning | BMX | Clay, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.